| Model Number |
411660 |
| Medical Device Problem Code |
Incorrect, Inadequate or Imprecise Result or Readings (1535)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event
Malfunction
Event or Problem Description
Intended use: bact/alert® virtuo® microbial detection system is an automated microbial test system capable of incubating, agitating, and continuously monitoring for the detection of aerobic, facultative, and anaerobic microorganism growth from blood and other normally sterile body fluids and from blood platelet samples.In blood bank facilities, the bact/alert® virtuo® microbial detection system will provide in-process testing for the presence or absence of microorganisms.Description of the issue: a customer in (b)(6) notified biomerieux of experiencing an increase of false positive fa plus and fn plus bottles using the bact/alert® virtuo® a unit (reference 411660, serial number (b)(4), software version (b)(4)).At the time of the customer notification, it was indicated that during the month of (b)(6) 2021 approximately 300 culture bottles from various bact/alert bottle lots were concerned by false positive results.The customer was not willing to collect/provide details regarding the number of patients or clinical decisions associated with the impacted culture bottles.The customer performed gram staining and subculture for bottles flagging positive.Then, the bottles were reloaded in the instruments.The customer notified that the gram stain and subculture results did not indicate the presence of microorganisms, meaning that the issue is most likely due to an instrument function.The customer also notified that several tested and reloaded bottles, were flagged a second time as positive by virtuo.As they could not be again reloaded in the virtuo instrument (as indicated in the user manual), the customer incubated these bottles in an external incubator and made subculture after five (5) and ten (10) days.This process prolonged the time to result to confirm the negative results.Moreover, the customer notified that clinicians may also retest the patients, concerned the negative result could not be trusted.The customer informed biomérieux that they will report this to (b)(6) (the medical products agency) and potentially initiate an (b)(6) (reporting issue with patient care).There is no indication or report from the laboratory that the delayed results led to any adverse event related to any patient's state of health.A biomérieux internal investigation will be initiated.
Additional Manufacturer Narrative
A customer in sweden notified biomérieux that their false positive rate has increased with ¿215 false positives since the beginning of (b)(6) [2021]¿ for (3) different bact/alert virtuo® instruments with bact/alert® fa and fn plus bottle types.The bottles were tested on the bact/alert virtuo® instrument serial number (b)(6).Customer states that the present false positive rate is roughly ¿15% of all bottles loaded and 80% of the positives¿.Investigation: common causes were ruled out during interviews with the customer.Log files were audited for other common causes of false positives.Interviews between level 1 local customer service and level 2 global customer service.Global customer service (gcs) confirmed the following: 1.Customer confirms that there is no pattern based on sample type.2.Customer cannot confirm the white blood cell count.This is a possible root cause but cannot be confirmed.3.Customer confirms that bottles are not pre-incubated.4.Customer stated that both the shipping and storage conditions are compliant with specifications.5.Customer confirmed false positives are seen in low volume, high volume and perfectly filled bottles.6.Customer confirmed bottle sensors are not yellow at the time of inoculation or bottle loading.7.Error messages - customer confirmed there are no error messages for cells and/or calibrations.8.Customer states that there is no change to how bottles are managed, indicating 2-20 bottles may be loaded at a time.However, the log file audit indicated relatively larger loads.9.Customer stated the bottles are typically are loaded within two hours of collection.10.Customer states there are no temperature error messages from virtuo or external temperature probe.Log files were requested and received by level 3 system engineering support ses on (b)(6) 2021.A review of the files indicate several issues that, in combination, may contribute to false positives induced by temperature events.The files documented: 1.A minimum to maximum temperature fluctuation of 34.1c and 36.7c (2.6 c degree change) was noted.2.Events of "door_open_too_long" were logged by the mcb.The alarm occurs when the door or door latch cover has been open more than two (2) minutes.3.Relatively large batch loads of bottles: a.22 bottles in 5 minutes; b.17 bottles in less than 5 minutes; c.30 bottles in 38 minutes.Virtuo system release 3.0 was issued to the field on 02-dec-2019 with a 2-year completion deadline.The focus was reducing false positives related to temperature events (including but not limited to those discussed above).When the corrective action of upgrading the system to r3 was applied, the customer stated that the false positive rate was back to normal.The upgrade to r3 confirmed the false positives were more than likely caused by numerous temperature related events.Any delayed entry or high white blood cell count (neither can be positively confirmed) would further compound an increase false positive rate.Conclusions: a single root cause for increased false positive rate was not identified.However, the most likely root cause is related to multiple temperature related factors, over the unspecified period, which contributed to the following: increase including large number of bottles loaded at same time, "door open too long" events, temperature fluctuations within the specification but at the limits.Beginning with virtuo release 3.0, bottles are loaded using an improved method of loading.The purpose of this change was to reduce the thermal effects on loaded bottles caused by loading room temperature bottles near higher temperature loaded bottles.These improvements are most evident when doing any type of loading including bulk loading and reloading.Also with release 3.0, there was a robustness improvement to the method of evaluating the bottles following bottle reloads and following events where the instrument would temporarily stop taking readings.These improvements are most evident when reloading positive bottles, following temperature events caused by the main door being too long, or following the instrument being powered off (possibly during a service call).The customer performed the upgrade to virtuo system release 3.0 (r3).No additional issues were reported and the false positive issue was resolved.No further actions are recommended at this time.